A 30-Year-Old Man With Hallucinations After a House Party

Warren C. Harvey, MD

Disclosures

November 17, 2020

In the United States, cannabis remains the illicit drug with the highest reported lifetime, past-year, and past-month use among all age categories, with more than 22 million past-month users in 2018. Since its legalization in 31 states, in addition to the District of Columbia, a twofold increase in emergency departments visits and hospitalizations related to cannabis use has occurred.[4]

Cannabis has a broad range of routes of administration, including smoking, oils, teas, edible formulations, topical creams and patches, rectal suppositories, and even intravenous formulations. These different routes vary widely in absorption and time to desired effects. The inhalation route has the shortest time to desired effect (and peak plasma levels of delta-9 THC) of about 3 minutes. Ingestion has an unpredictable absorption and takes a longer time to achieve peak plasma levels, which can lead to accidental ingestion of large quantities while waiting for the desired effects and can result in toxicity.

Because similar doses and routes of administration of cannabis can have a wide range of effects on different users, a typical "toxidrome" does not exist for cannabinoid toxicity. In adults, doses of 5-20 mg of ingested THC (2-3 mg of inhaled) result in impaired attention, concentration, and short-term memory. Higher doses can cause vomiting, postural hypotension, agitation, panic attacks, and delirium, as well as tachycardia, diaphoresis, and other forms of autonomic dysregulation. Conjunctivitis is frequently observed regardless of the route of administration.

Central nervous system and respiratory depression has been noted with high doses in animal models; however, this finding has not been commonly observed with typical human ingestions and should prompt investigation for co-ingestions or other underlying conditions. In children, oral doses ranging from 5-300 mg can produce more severe symptoms, such as hypotension, respiratory depression, ataxia, and coma.[5] Cases of fatal myocarditis in pediatric ingestions of large quantities of edible cannabis have been reported, although the exact mechanism is unknown.[4]

Acute intoxication affects the heart and vascular system, resulting in cannabis-induced tachycardia and postural hypotension. Regular use of cannabis has been shown to increase the risk for myocardial infarction and has also been associated with dysrhythmias, including atrial fibrillation, ventricular tachycardia, and even sudden cardiac death.[6] These risks are especially of concern with highly potent synthetic cannabinoid formulations.[4]

Metabolic abnormalities can include hypoglycemia, hypokalemia, hyponatremia, and metabolic acidosis. Gastrointestinal upset, including vomiting, is common. Patients with cannabis hyperemesis syndrome have recurrent episodes of nausea, cyclic vomiting, and diffuse abdominal pain. Cannabis hyperemesis syndrome is associated with daily, heavy use of cannabis. Symptomatic therapy consists of hot water immersion and the use of antiemetics; haloperidol has been shown to be effective in many case reports. In addition, literature is emerging about the use of topical capsaicin cream to relieve symptoms. The mainstay of treatment continues to be cessation of marijuana use in addition to supportive care.[4]

Synthetic cannabinoids, first manufactured in the 1980s, are compounds without chemical names and do not appear on routine urine drug screens. They have a stronger binding affinity for the endocannabinoid receptors in the body and can produce effects up to 100 times greater than delta-9 THC.[7] The effects of synthetic cannabinoids may be similar to those of naturally occurring cannabis, but they are often greatly exaggerated, especially the neuropsychiatric and cardiovascular effects. It is common to see the precipitation of an acute psychotic episode in patients who use synthetic cannabinoids.

In addition, synthetic cannabinoids may be laced with contaminants, and clusters of toxic ingestions and deaths have occurred with these products. Acute renal failure and rhabdomyolysis are common complications of synthetic cannabinoid intoxication, in part owing to prolonged sympathetic overdrive and agitation.[4]

The initial workup in the emergency department should be tailored to the patient's presentation and may include a complete blood cell count, a metabolic panel with renal function assessment, liver function tests, a routine urine drug screen, and serum drug screens for co-ingestions (eg, acetaminophen, salicylates, ethanol levels). Creatine kinase and troponin levels may also be useful in the setting of chest pain or suspected rhabdomyolysis. ECG should be performed to evaluate for dysrhythmia or ischemia, and in patients with persistent altered mental status without a clear history, head CT is often indicated.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....